comscoreHearing Problems Common After Chemotherapy Treatment

Hearing Problems Common After Chemotherapy Treatment

Hearing loss and other hearing problems seem to be common in adults who’ve received chemotherapy for the four most common types of cancer, including breast cancer.
Jul 29, 2022.
 

Hearing loss and other hearing problems seem to be common in adults who’ve received chemotherapy for the four most common types of cancer, including breast cancer, according to a study.

The research was published online on July 27, 2022, by the journal BMJ Supportive & Palliative Care. Read the abstract of “Hearing Loss and Tinnitus Are Significant Problems in Cancer Survivors Regardless of Neurotoxic Chemotherapy Regimens.”

 

Hearing problems and chemotherapy

Hearing loss and tinnitus — a ringing or buzzing noise in your ears that isn’t connected to an actual external noise — may be side effects of certain chemotherapy medicines, especially platinum-based medicines. Carboplatin is the only platinum-based chemotherapy used to treat breast cancer.

The way chemotherapy can affect hearing is complicated, but doctors think it likely causes damage to the inner ear cells that are responsible for hearing.

Most of the research about chemotherapy and hearing loss has focused on children diagnosed with cancer. In this small study, the researchers wanted to look at hearing problems after chemotherapy treatment in adults and see whether different types of chemotherapy medicines also might cause hearing problems.

 

About the study

The study included 273 people who received chemotherapy to treat cancer:

  • 247 of the people were women

  • 191 of the women were diagnosed with breast cancer

Of the 273 people in the study:

  • 35 people received only platinum chemotherapy

  • 155 people received only taxane chemotherapy

  • 83 people received both platinum and taxane chemotherapy

There are several taxane chemotherapy medicines used to treat breast cancer:

  • Taxol (chemical name: paclitaxel)

  • Abraxane (chemical name: albumin-bound or nab-paclitaxel)

  • Taxotere (chemical name: docetaxel)

Of the 191 people who received chemotherapy to treat breast cancer:

  • no one received only platinum chemotherapy

  • 148 people received only taxane chemotherapy

  • 43 people received both platinum and taxane chemotherapy

All the people in the study lived in the San Francisco Bay area and their average age was 61. Most of the people were white and had been diagnosed with cancer about six years earlier. The researchers did not include people who had cancer lesions in the brain or hearing loss or severe tinnitus before being diagnosed with cancer.

Each person had a three-hour exam, which included a hearing test and a thorough check of their ear structures. The people in the study also filled out questionnaires about hearing issues as part of the study.

The researchers considered people to have hearing loss if their hearing test scores were lower than the 50th percentile for their age and gender.

The researchers considered people to have tinnitus if they said they were aware of the tinnitus 10% or more of the time they were awake.

The researchers looked at the number of people who self-reported hearing loss versus people who had hearing loss based on their test scores. The results showed that many people didn’t recognize they had hearing problems:

  • 34.3% of the people who received only platinum chemotherapy self-reported hearing loss

  • 71.4% of the people who received only platinum chemotherapy had hearing loss based on their test scores

  • 33.8% of the people who received only taxane chemotherapy self-reported hearing loss

  • 52.3% of the people who received only taxane chemotherapy had hearing loss based on their test scores

  • 30.5% of the people who received both platinum and taxane chemotherapy self-reported hearing loss

  • 59% of the people who received both platinum and taxane chemotherapy had hearing loss based on their test scores

The researchers also found that:

  • about 41% of the people who received only platinum chemotherapy had tinnitus

  • about 40% of the people who received only taxane chemotherapy had tinnitus

  • about 42% of the people who received both platinum and taxane chemotherapy had tinnitus

“While hearing loss associated with the administration of platinum drugs was reported in adults with testicular and head and neck cancer, our study is the first to demonstrate that hearing loss and tinnitus are highly prevalent problems in survivors of the four most common types of cancer,” first author Steven W. Cheung, MD, professor of otolaryngology at the University of California, San Francisco, School of Medicine, said in a statement.

“Another important and previously unknown finding from our study is that these high rates of hearing loss and tinnitus occur not only with platinum drugs, but with another class of chemotherapy drugs called taxanes,” Dr. Cheung continued. “Given that platinum- and taxane-containing chemotherapy regimens are the ones most commonly used to treat the majority of cancers, these findings have huge implications for clinicians who treat cancer patients, as well as for cancer survivors.”

 

What this means for you

If you had or are scheduled to have platinum or taxane chemotherapy to treat breast cancer, the results of this study are very concerning.

The researchers in this study recommended that people have a hearing test before starting chemotherapy and again during treatment to check for any hearing problems.

The results showed that many people didn’t recognize they had hearing problems, which is why a baseline hearing test is so important.

This is the first time researchers have looked at hearing problems in adults who’ve received chemotherapy. So you may want to show your doctor this study and ask for a referral to an otolaryngologist—a doctor who specializes in conditions affecting the ears, nose, and throat.

If you notice any changes in your hearing or develop ringing or buzzing in your ears any time during treatment, it’s important to tell your doctor right away. Hearing loss caused by chemotherapy can be permanent, so it’s also important to identify any changes as soon as they happen and before the hearing loss becomes more severe.

Learn more about Hearing Problems.

Written by: Jamie DePolo, senior editor

— Last updated on August 1, 2022, 8:52 PM

Share your feedback
Help us learn how we can improve our research news coverage.